Experimental studies have shown that administration of nonsteroidal anti-inflammatory drugs (NSAIDs) to susceptible individuals can lead to the development of congestive heart failure (CHF). There have been few epidemiological investigations of the importance of this adverse effect.
To estimate the relative risk of first admission to a hospital with CHF in recent users of NSAIDs, compared with nonusers, and to determine whether the estimated relative risk was increased in those with a history of heart disease and the extent to which the level of risk varied with the dose and half-life of the drugs consumed.
We conducted a matched case-control study of the relationship between recent use of NSAIDs and hospitalization with CHF. Cases (n = 365) were patients admitted to hospitals with a primary diagnosis of CHF. Controls (n = 658) were patients without CHF who were admitted to the same hospitals as case patients. Structured interviews were used to obtain information on several study factors, including recent use of aspirin and other NSAIDs.
Use of NSAIDs (other than low-dose aspirin) in the previous week was associated with a doubling of the odds of a hospital admission with CHF (adjusted odds ratio, 2.1; 95% confidence interval, 1.2-3.3). Use of NSAIDs by patients with a history of heart disease was associated with an odds ratio of 10.5 (95% confidence interval, 2.5-44.9) for first admission with heart failure, compared with 1.6 (95% confidence interval, 0.7-3.7) in those without such a history. The odds of a first admission to a hospital with CHF was positively related to the dose of NSAID consumed in the previous week, and was increased to a greater extent with long half-life than with short half-life drugs. Assuming these relationships are causal, NSAIDs were responsible for approximately 19% of hospital admissions with CHF.
The burden of illness resulting from NSAID-related CHF may exceed that resulting from gastrointestinal tract damage. NSAIDs should be used with caution in patients with a history of cardiovascular disease.